Hail, Brookings
- When
- May 17, 7:18 PM CST
- Where
- Brookings County, 2.03 mi SE of Bushnell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.310, -96.600
A warm frontal boundary across Nebraska worked slowly northward into southeast South Dakota by the evening of May 17 in advance of low pressure which strengthened over the western High Plains. A volatile air mass with around 2500 J/kg of elevated instability was in place, with deep layer shear as much as 50-60 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A warm frontal boundary across Nebraska worked slowly northward into southeast South Dakota by the evening of May 17 in advance of low pressure which strengthened over the western High Plains. A volatile air mass with around 2500 J/kg of elevated instability was in place, with deep layer shear as much as 50-60 knots. As a result, numerous thunderstorms developed across southeast South Dakota during the early evening. One cell strengthened and briefly became severe producing large hail and damaging wind. The repeated thunderstorm development and warm environment aloft resulted in heavy rainfall rates, which produced some flash flooding with the assistance of a more impervious urban environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 5:41 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 641 PM CDT Fri May 17 2019 .SHORT TERM...(This Evening through Tonight) Issued at 405 PM CDT Fri May 17 2019 The main focus today has been on thunderstorm timing and strength, focusing on the next 24 hours. The large scale pattern features an amplified trough over the Rockies, with a jet streak over the central High Plains and another jet over the Great Lakes. This puts the region in a favorable location for large-scale ascent, which will increase over time as the upper-level trough moves eastward. The surface low pressure sits over southwest Nebraska with a warm front over northern Nebraska. Scattered weak showers and thunderstorms persist through the afternoon; however, the biggest threat for strong storms will be over south central South Dakota, for places south and west of Chamberlain, Mitchell, and Tyndall. It's here where instability, shear, and forcing line up best. Despite being on the cold side of the warm front, cool temperatures aloft will keep 1000 to 2000 J/kg of CAPE over areas south of I-90 through this evening. Storms that have initiated over central Nebraska will move northeast impacting the aforementioned areas in the 6 pm to 9 pm timeframe. Despite convection drifting north of the warm front, instability and elevated bulk shear will likely be sufficient to retain discrete supercells through sunset. Large hail and strong outflow winds will be the main threats with these storms. Isolated tornadoes are still possible, but look unlikely given a stable boundary layer with the warm front to the south, near Hwy 20 in Nebraska. After sunset, the low level jet will increase in strength ushering in very moist air with 1.5 inch precipitable water values. Thunderstorms will feed off this moisture and are expected to be heavy rain producers throughout the overnight hours as they grow upscale and spread over the tri-state area. Hail and damaging winds will be possible overnight as the resultant squall line moves eastward. Additional rounds of storms are likely after the initial squall line as the parent low pressure continues to direct shortwave impulses northeast; however, severe weather ingredients decrease as the night progresses, reducing the threat of strong storms. .LONG TERM...(Saturday through Friday) Issued at 405 PM CDT Fri May 17 2019 Showers will continue Saturday morning, with the surface low centered over the tri-state area. The best moisture feed will have moved to the east, so although there is a threat of rain all day, heavy rain does not look likely. On Sunday a secondary shortwave will move through, keeping skies cloudy, temperatures cool, and chances for light rain all day. The week ahead looks to feature cool, below-average temperatures and multiple additional rounds of rain as a few well-defined troughs move through the Plains. Monday night through Wednesday morning will be the next round of widespread rain, then another system could move through Thursday into Friday. Rain amounts are still very uncertain with these events, as long range models differ on frontal placement. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 641 PM CDT Fri May 17 2019 Widespread rain/thunderstorms moving into south central SD to start this period will progress east-northeast across mainly our SD and MN counties through daybreak. Strongest storms may produce large hail and strong wind gusts in excess of 40kts, with these threats diminishing after 06Z. While isolated thunderstorms are possible farther south toward KSUX, confidence not high enough to include in the TAF at this time. Aside from the rain/thunder risk, MVFR-IFR ceilings will prevail through much of this TAF period, with VFR ceilings more likely near the Missouri River and into northwest Iowa south of Highway 18. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 430 PM CDT Fri May 17 2019 SDZ050-057>060-063>065-068-069-182130- Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton- 430 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Strong thunderstorms are likely this evening, with hail to the size of tennis balls, wind gusts to 75 mph, and heavy rainfall. Isolated tornadoes are possible, but look unlikely given the position of the warm front. The most likely timeframe for severe weather is 6 to 9 pm. Additional thunderstorms are possible throughout the overnight hours, with heavy rain and lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional heavy rainfall and with thunderstorms are possible next week, with Monday into Wednesday morning and Thursday into Friday looking like the most likely timeframes. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. IAZ001-012-020-031-NEZ013-014-SDZ038>040-052>056-061-062-066-067-070- 071-182130- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings- Jerauld-Sanborn-Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln- Clay-Union- 430 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Strong thunderstorms are likely late this evening, with hail to the size of golf balls, wind gusts to 70 mph, and heavy rainfall. Tornadoes look very unlikely given the position of the warm front. The most likely timeframe for severe weather is 8 pm to midnight. Additional thunderstorms are possible throughout the overnight hours, with heavy rain and lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional heavy rainfall and with thunderstorms are possible next week, with Monday into Wednesday morning and Thursday into Friday looking like the most likely timeframes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 182130- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 430 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Tonight. Strong thunderstorms are likely overnight, with hail to the size of half dollars, wind gusts to 60 mph, and heavy rainfall. The most likely timeframe for severe weather is 11 pm to 2 am. Additional thunderstorms are possible throughout the overnight hours, with heavy rain and lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional heavy rainfall and with thunderstorms are possible next week, with Monday into Wednesday morning and Thursday into Friday looking like the most likely timeframes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM NON-TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.74W
05/17/2019 M58 MPH MINNEHAHA SD ASOS
&&
JCThe Sioux Falls radar (KFSD), 81 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Shingle and soffit damage due to strong thunderstorm winds.
Water reached up to 2 feet in depth in many city intersections.
The intersection of Medary Avenue and 20th Street was closed due to heavy flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831443, 831444, 831441, 831442.